Publication: Cutaneous Adverse Drug Reactions in the Elderly: a Retrospective Analysis in Thailand
No. of Pages/File Size
Drugs and Aging. Vol.31, No.11 (2014), 815-824
Papapit Tuchinda, Leena Chularojanamontri, Thanisorn Sukakul, Kanchalit Thanomkitti, Sunatra Nitayavardhana, Kowit Jongjarearnprasert, Panadda Uthaitas, Kanokvalai Kulthanan (2014). Cutaneous Adverse Drug Reactions in the Elderly: a Retrospective Analysis in Thailand. Retrieved from: https://repository.li.mahidol.ac.th/handle/123456789/34425.
Cutaneous Adverse Drug Reactions in the Elderly: a Retrospective Analysis in Thailand
© 2014, Springer International Publishing Switzerland. Background: Elderly people tend to be sicker than young people. They also take more medications, increasing the risk of adverse drug reactions (ADRs), which are one of the leading causes of morbidity and mortality in this age group. Knowledge of cutaneous ADRs from medicine use in the elderly population is limited.Objective: The aim of this study was to investigate demographic data, causative drugs and cutaneous manifestations of ADRs in elderly patients.Methods: A retrospective analysis was conducted involving elderly patients aged >60 years with cutaneous ADRs in the period from 2002 to 2012. We analyzed data with respect to demographic data, clinical data, outcomes, and risk factors for serious reactions.Results: A total of 400 patient records were included. The mean age was 73.6 years, and 53 % were women. The common reactions were maculopapular rash (65 %) and angioedema with/without urticaria (11.3 %). Antibiotics (42.8 %) and non-steroidal anti-inflammatory drugs (9.5 %) were common causative drugs. Serious cutaneous ADRs were found in 16.5 %.Conclusion: Our results show that multiple underlying medical conditions, especially cerebrovascular diseases, are risk factors for serious cutaneous ADRs in elderly patients. These findings emphasize the need for awareness about cutaneous drug reactions in elderly patients.